North Carolina, 2016

Rip Current in North Carolina, June 4, 2016

June 4, 2016 · NWS MHX · 1 event in 1 county or zone

A swimmer was rescued from a rip current, and was resuscitated on the beach. The victim was in stable condition when taken to the hospital.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A swimmer was rescued from a rip current, and was resuscitated on the beach. The victim was in stable condition when taken to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 4, 11:23 AM EST, 37 minutes earlier.

Area forecast discussion, Jun 4, 11:23 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1223 PM EDT SAT JUN 4 2016

.SYNOPSIS...
A weak front over the northern sections will lift north of the
area late today and tonight. A cold front will approach from the
west Sunday and slowly cross the area Sunday night and Monday. A
tropical area of low pressure will pass well offshore Tuesday
followed by a second dry cold front Tuesday night into early
Wednesday with high pressure building behind the front through
Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1220 PM Saturday...Convection has dissipated with mainly
sunny skies across the region. Temps rising quickly and lower 90s
look likely inland. These warm temps and high dewpts will lead to
surface based cape values well above 3000 this aftn. There is
little to no forcing aloft over the region...however given the
strong instability expect sct storms to develop likely focused on
sea breeze and near weak front across nrn tier. Have pops later
this aftn ranging from high chc nrn inland areas to little or no
pop srn beaches. Given the degree of instability an isolated
severe storm will be poss later this aftn into early evening hrs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 335 AM Saturday, any convection that forms during the late
afternoon and evening may linger into the nighttime hours given
continued weak instability and some mid-level vorticity as upper
heights slowly fall. Kept low chance PoPs in the forecast through
much of the night. It will again be warm and muggy with lows in
the lower 70s in most areas.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
As of 315 AM Sat...A strong mid-level trough will increase the
coverage of thunderstorms for the latter part of the weekend, with
some locally strong to severe storms possible Sunday. Tropical low
pressure will pass off of the NC coast on Tuesday followed by a
strong cold front bringing drier conditions to the area mid to
late next week.

Sunday/Sunday Night...A strong mid level trough will swing across
the Mid-Mississippi Valley Saturday night and into the Mid-
Atlantic states Sunday. Forecast soundings indicate an unstable
environment developing with lifted Indices in the -7 to -8 range
and sfc based instability vals upwards of 3000 J/kg due to strong
diabatic heating and TD's in the low 70s. A strengthening low-
level jet, 40-45 kt SW flow at 850 mb by Sunday evening will
provide the kinematics for organized thunderstorms. The Storm
Prediction Center continues to indicate the Coastal Plain region
of Eastern NC in an Enhanced Risk with a Slight Risk rest of the
FA. Should any storms become severe, the biggest threats will be
damaging wind gusts and hail, though a small chance for a tornado
cannot be ruled out. Best chances of storms will be late afternoon
Sunday and especially into Sunday evening. Temperatures will once
again by hot in the 88-92 degree range under partly cloudy to
partly sunny skies.

Monday through Tuesday...Drastic changes to this forecast period
as models are developing tropical development across the
Northeastern GOM with a quick movement off the NC coast on
Tuesday. 04/00Z ECM/CMC continue in good agreement with the low
moving close enough to the coast to bring a good chance of showers
to the southeastern portions of the FA. Operational GFS is an
outlier and appears too dry and too far offshore with the low, and
does not have support from ensemble mean with many members on the
wet side. Will raise pops to likely immediate coastal areas
tapering to slight chance far NW counties. Periods of heavy rain
showers possible Mon night into first part of Tue. Quick drying
trend later Tue as the low quickly moves northeast of the OBX.
Highs a bit lower due to the plentiful clouds with low/mid 80s
though lows still muggy with SW flow continuing and low/mid 70s.

Tuesday Night through Friday...A second cold front will move
through Eastern NC Tuesday night which will bring the drier air
mass into the region. High pressure will build east from the Mid-
Mississippi Valley Wednesday through Friday. Highs will range in
the low/mid 80s Wed and Thur, then warm into the mid/upper 80s on
Friday as hot upper ridge across western CONUS starts to advance
eastward. Lows will be in the low/mid 60s inland to mid/upper 60s
beaches through this period.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through 12Z Sunday/...
As of 655 AM Saturday, some patches of MVFR affecting KEWN, KPGV
and KOAJ this morning, but should dissipate shortly with VFR
conditions to dominate through much of the day. Scattered
thunderstorms will form after about 18z with some brief sub-VFR
conditions possible into the evening. Mixed signals in the
guidance tonight, but will forecast a period of MVFR fog between
09z and 12z given what should be light winds and high boundary
layer humidity and a wet ground in areas that receive
precipitation today.

Long Term /Sunday through Thursday/...
As of 315 AM Sat ...Period starts VFR on first half of Sunday
then storms develop late in the day through evening with tempo sub
VFR in heavier convection. Unsettled pattern through early Tue as
tropical low pressure advances northeastward off the NC coast and
brings showers to the eastern portions of E NC. Areas that
decouple or receive rainfall will have the potential for patchy
fog or low stratus formation before drier air mass moves in
Tuesday night through end of the week.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 1220 PM Saturday...No significant changes planned. Weak
bndry over nrn tier will keep winds more E far northern waters
with SW flow dominating elsewhere. Speeds mainly below 15 kts
with seas 2 to 3 feet...poss 4 ft far outer cntrl/srn waters.

Previous discussion...Winds have become SW except for areas north
of Oregon Inlet where light east winds continue. Speeds are
running 5-15 knots with seas 2-4 feet. Little change in this
pattern through the day. By later tonight with the gradient
tightening ahead of cold front, will see seas jump to 3-5 feet
with 10-15 knot SW winds, with perhaps a few gusts to 20 knots
late over the central waters.

Long Term /Sunday through Thursday/...
As of 315 AM Sat...The pressure gradient increases on Sunday
ahead of the approaching cold front with winds increasing to 20-25
kts by Sunday night into early Monday over the central and
southern waters with seas 5-7 ft. Expect SW winds mostly 10-20
knots Monday night with seas subsiding to 3-5 feet. A tropical low
pressure system will pass off the NC coast on Tuesday with seas
again building to 6+ ft, though at this time expect any
circulation to remain far enough offshore to limit wind speeds
below 25 knots. High pressure will build in from the west
Wednesday with NW winds 5-15 kt and seas subsiding to 2-4 feet
through Thursday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...CTC
LONG TERM...TL
AVIATION...CTC/TL
MARINE...RF/CTC/TL
Hazardous weather outlook, Jun 4, 4:19 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 AM EDT SAT JUN 4 2016

NCZ095-103-104-050930-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
519 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ046-047-081-090>094-098-050930-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-ONSLOW-
519 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-045-079-080-050930-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-
519 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY
WINDS AND HAIL...ALONG WITH A POSSIBLE ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 4, 6:23 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
723 AM EDT SAT JUN 4 2016

NCZ092>094-041200-
JONES-PAMLICO-CRAVEN-
723 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PAMLICO...CENTRAL
CRAVEN AND EAST CENTRAL JONES COUNTIES...

AT 723 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW BERN...
MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...RIVER BEND...FAIRFIELD
HARBOUR...NEUSE FOREST...COASTAL CAROLINA REGIONAL AIRPORT...BRIDGETON
AND POLLOCKSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3504 7728 3524 7713 3513 7677 3485 7699
TIME...MOT...LOC 1123Z 299DEG 15KT 3512 7712

TL

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
June 4, 12:00 PM EST to 6:00 PM EST
Where
Eastern Dare forecast zone
Reported by
Lifeguard

A swimmer was rescued from a rip current, and was resuscitated on the beach. The victim was in stable condition when taken to the hospital.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628288.